[Skip to Content]
[Skip to Content Landing]
Article
October 1974

Acute Myeloproliferative Disorder Following Long-Term Chlorambucil Therapy

Author Affiliations

From the departments of medicine (Drs. Steigbigel, Potolsky, and Schrier) and pathology (Dr. Kim), Stanford (Calif) University School of Medicine. Dr. Steigbigel is now with the Infectious Diseases Unit, University of Rochester (NY) Medical Center.

Arch Intern Med. 1974;134(4):728-731. doi:10.1001/archinte.1974.00320220130017
Abstract

Potent cytotoxic agents whose initial use was confined to the treatment of malignant neoplasms are now being administered in the therapy of many non-neoplastic conditions. The use of alkylating agents in diseases such as rheumatoid arthritis,1-4 systemic lupus erythematosus,5-7 hemolytic anemia,8 and glomerulonephritis9 demands a surveillance for their possible long-term toxic effects. This report concerns two patients with malignant lymphoma who were treated with chlorambucil for periods of four and seven years. They died of acute myelogenous leukemia (AML) despite excellent response of their original disease to therapy.

Patient Summaries 

Patient 1.  —A 53-year-old white woman had an eight-year history of nodular lymphoma, poorly differentiated lymphocytic type (Fig 1, top left and right). Generalized adenopathy was treated with chlorambucil at 6 mg/day from 1962 until 1969. In November 1969, the therapy with chlorambucil was discontinued because of a falling white blood cell (WBC) count and the

First Page Preview View Large
First page PDF preview
First page PDF preview
×